Hail, Daviess
- When
- November 5, 12:27 PM EST to 12:29 PM EST
- Where
- Daviess County, 0.69 mi N of Elnora
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 38.880, -87.080
Waves of low pressure moved along a strong cold front on November 5th, generating strong to severe thunderstorms during the afternoon and evening hours. Strong 850mb winds brought up plenty of moisture for the storms to work with and the storms produced some tornadoes, damaging winds, large hail, and flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Waves of low pressure moved along a strong cold front on November 5th, generating strong to severe thunderstorms during the afternoon and evening hours. Strong 850mb winds brought up plenty of moisture for the storms to work with and the storms produced some tornadoes, damaging winds, large hail, and flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Nov 5, 12:27 PM EST, 0 minutes earlier.
Area Forecast Discussion National Weather Service Indianapolis IN 1227 PM EST Sun Nov 5 2017 .UPDATE... The AVIATION section has been updated below. && .SYNOPSIS... Issued at 311 AM EST Sun Nov 5 2017 Severe weather and heavy rainfall producing flooding will impact central Indiana this afternoon into tonight as a cold front and a series of low pressure systems track slowly through the area. Showers will remain a possibility over southern portions of central Indiana Monday night and Tuesday as a disturbance tracks through the Tennessee Valley. Beyond that point though...high pressure will expand into the Ohio Valley and Great Lakes with dry and cooler weather through the end of the week. Chances for showers will return Saturday as a system tracks into the region. && .NEAR TERM /Rest of Today and Tonight/... Issued at 942 AM EST Sun Nov 5 2017 Precipitable water values are over 200 percent of normal at both ILX and ILN. After collaborating with neighbors and getting the latest thoughts from the Ohio River Forecast Center, have expanded the Flash Flood Watch farther south. Delayed the start time in the southeast though, as the more persistent heavier rain shouldn't arrive until mid afternoon or later. Otherwise adjusted PoPs based on latest radar trends, but made no significant changes to overall PoPs today. Will continue to watch and adjust as necessary. Did the same with temperatures. May have to bump highs down a bit depending on timing of rain and how much warm air is advected north. Previous discussion did an excellent job of explaining severe threat so will not repeat here. Previous discussion follows... Issued at 311 AM EST Sun Nov 5 2017 Warm front progressing north through the forecast area early this morning with convection developing along it. Have not seen any lightning strikes to this point...but have seen brief heavy rainfall within the convective band as it streaks northeast. Temperatures have been steadily warming through the night as the warm front lifts north...with 08Z temps now firmly into the 60s and near 70 in the lower Wabash Valley and a noticeable increase in dewpoints. Active 24 hours forthcoming for central Indiana as the presence of the frontal boundary followed by several surface waves tracking along the boundary later today and tonight will bring a multifaceted severe weather and flooding event into the forecast area through predawn Monday. Model guidance continues to zero in on the details through tonight with the warm front currently tracking through northern portions of the forecast area set to eventually align from central Illinois into northeast Indiana by midday before a series of surface waves track along the boundary and begin to shift it back southeast as a cold front late today into tonight. This system is missing some of the key features historically common with bigger fall severe weather events...especially the presence of a deeper and singularly dominant low pressure. That being said...there are several pieces present that support the severe weather threat over the region through this evening before transitioning to a greater flooding threat. Low level forcing remains impressive as the day progresses... highlighted by a maximized jet peaking at 50-60kts by early evening from southern/central Indiana into Ohio. Forcing aloft present as well with speed shear in the mid levels and a dual jet structure diverging in the upper levels and presenting a diffluence signature over the area. At the surface...a nice moisture surge south of the warm front ongoing this morning and will continue through the day as dewpoints likely peak in the 64 to 67 degree range. While the NAM in particular is likely overdoing instability values later today somewhat...expected MLCAPEs in the 1000-1500 j/kg range remain climatologically impressive for early November by this afternoon. Strong support continues for all modes of severe weather being present later today...but can be more detailed on timing and extent of impacts as the convective scenario evolves. Model soundings continue to favor sharp lapse rates in the mid levels in excess of 7 C/km during the afternoon and early evening in the warm sector. This combined with wet bulb zero values at 9-10kft and a broad hail growth zone aloft support large hail likely serving as the primary threat initially as supercellular structures develop...especially across the western half of the forecast area. The presence of such a deep hail growth zone alone presents an argument for stronger cells to carry a potentially significant hail threat during the second half of the afternoon through about 23Z. It is during this time when the tornado threat will be maximized as well with BL shear and 0-3km SRH values well within the range to support rotating storms. Think two potential areas could see a brief tornado threat enhancement in the 18-23Z time period. The first will be near the slowly sagging frontal boundary over far northern portions of the forecast area. The front and the individual waves riding along it may serve to enhance backing flow in the low levels and overall SRH values through the lowest 1-3km. The second location will be across western portions of the forecast area where directional shear maximizes for a couple hours around sunset and aligns with the expected area of greatest instability. Any individual cells developing in this area could carry an enhanced tornado threat for a short period of time. With that being said...still feel a more substantial tornado threat over the forecast area is limited by the lack of more substantial backing flow in the lowest levels that a strong surface wave would bring. As we move into the evening...should see convection gradually transition into a linear mode with the potential for bowing structures. As is often the case with QLCSs...a brief spinner threat will linger with the linear convection through much of the evening as it moves southeast...but the main severe threat will shift to damaging wind gusts. Much of the severe weather potential should be over by 03-05Z with heavy rain and flooding eventually becoming the primary concern overnight as the frontal boundary becomes more parallel to the flow regime aloft. In addition...the low level jet will align immediately ahead of the slow moving front and continue to pump deep moisture into the area. Precip water values peak near record levels at this time of year around 1.5 inches as well. Considering the high potential for efficient rainfall...will be introducing a Flash Flood Watch for the northern half of the forecast area beginning at 17Z and continuing through the predawn hours Monday. Confidence highest over this area to see rainfall amounts of 2 to 3 inches by Monday morning with locally higher values most likely northeast of the Indy metro. Will leave it to later shifts today to determine if the watch would need to be expanded further south. So to summarize...scattered convection remains possible over primarily northern counties this morning. Severe storms become an increasing threat after 18Z and continuing through the evening. Large hail and tornadoes are greater threats through early evening with damaging winds becoming the primary threat during the evening and early overnight as convection becomes linear. Heavy rainfall and flooding will be a growing concern this evening into the overnight before storms gradually end from west to east late. Temps...despite thick cloud cover all day...expect highs to warm into the lower and mid 70s over much of the area. The passage of the cold front after midnight will ensure lows dropping into the 40s over much of the region by daybreak Monday. && .SHORT TERM /Monday through Tuesday Night/... Issued at 311 AM EST Sun Nov 5 2017 The short term period will be relatively tame when compared to today and tonight as high pressure expanding southeast from the northern Plains slowly and steadily becomes the dominant feature over the region. Forecast challenges focus on precip chances late Monday into Tuesday as a surface wave tracks along the frontal boundary to our south. Any remnant showers over extreme eastern counties Monday morning will depart by midday as the front continues to move away. The arrival of high pressure and progressively drier air from the north should enable some clearing on Monday...but the front will eventually stall across the Tennessee Valley Monday night. A surface wave tracking along it will likely spread showers back into southern portions of the forecast area Monday night before drying out again Tuesday morning. Presence of a trailing wave aloft moving through the area Tuesday afternoon and evening may generate a few additional light showers...but the overall trend will lean towards drier air and clearing skies by Tuesday night as the aforementioned high pressure expands into the area. Temps...much cooler air will advect into the region behind the cold front with highs in the 50s Monday and upper 40s/lower 50s Tuesday. Low level thermals and cold advection support largely undercutting guidance both days. Lows will drop to near freezing by Tuesday night as skies clear. && .LONG TERM /Wednesday through Saturday/... Issued at 225 AM EST Sun Nov 5 2017 Ensembles are in good agreement during this period, with a fairly zonal and progressive upper pattern. Ensembles suggest little in the way of a precipitation threat until next weekend, when a potential upper trough will move into the Midwest. Will go with a dry forecast through Friday, and chance PoPs for next Saturday. && .AVIATION (Discussion for the 051800Z TAF Issuance)... Issued at 1227 PM EST Sun Nov 5 2017 MVFR conditions expected, with occasional IFR conditions in convection. Waves of showers and thunderstorms will move across the sites through the first 6-12 hours of the TAF period. MVFR conditions can be expected, with IFR or worse conditions in the thunderstorms. Some severe storms with large hail and gusts over 50kt are possible. Outside of convection winds will gust to around 25kt this afternoon. After the convection exits, MVFR or perhaps high end IFR ceilings will continue overnight. Improvement is expected from the northwest during the morning Monday. && .IND WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for INZ021-028>031- 035>049-051>057-060-061. Flash Flood Watch from 3 PM EST this afternoon through late tonight for INZ062>065-070>072. && SYNOPSIS...Ryan NEAR TERM...Ryan/50 SHORT TERM...Ryan LONG TERM....JAS AVIATION...50
Hazardous Weather Outlook National Weather Service Indianapolis IN 416 AM EST Sun Nov 5 2017 INZ021-028>031-035>049-051>057-060>065-067>072-060930- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 416 AM EST Sun Nov 5 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Severe thunderstorms and heavy rainfall later today and tonight. Hazards: Damaging winds...large hail...a few tornadoes...heavy rainfall causing flooding and cloud to ground lightning. Timing: Best threat for severe weather from early afternoon through the evening. Best threat for heavy rainfall late afternoon through tonight. Discussion: The approach and passage of a cold front later today into tonight will bring the threat for severe thunderstorms and heavy rainfall to central Indiana. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Outlook: Scattered showers are possible late Monday into Tuesday...especially south of Interstate 70. Showers will be possible again on Saturday. Discussion: The passage of low pressure through the Tennessee Valley will bring scattered showers to south central Indiana Monday night and early Tuesday. Dry and cooler weather is then expected with high pressure through the rest of the work week. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind Ryan
The Evansville,IN radar (KVWX), 89 km away, was scanning. The volume nearest the first event began at 17:28 UTC.
20 thunderstorm wind, 5 hail, 4 flood, 3 tornado, 3 flash flood. Local standard time, as filed.
Utility poles and lines were downed on State Road 13 between County Roads 1300 North and 1400 North due to damaging thunderstorm wind gusts.
Multiple utility lines were downed due to damaging thunderstorm wind gusts on County Road 1550 North, between County Roads 300 West and 600 West, closing the road.
A couple of outbuildings were destroyed and there were numerous 2 to 3-foot diameter, live trees snapped due to damaging thunderstorm winds.
A 10-inch diameter tree was blown down and a 6-inch diameter tree limb was torn down due to a damaging thunderstorm wind gust on Eaton-Wheeling Pike between Walnut Street and State Road 3.
Widespread damage across portions of Springville near Popcorn Road due to damaging thunderstorm wind gusts. A mobile home was damaged, a trailer was knocked over, and numerous trees were damaged.
This EF1 tornado produced damage north of Springville. Over a dozen structures had minor to moderate damage with the worst damage being two destroyed mobile homes and a garage being destroyed. Dozens of hardwood trees were either snapped off or uprooted.
A long track, EF2 tornado, with winds estimated at 134 mph, started northeast of Eaton in Delaware County then traveled into Blackford County and then into Ohio. Mainly tree damage in Delaware County until the Delaware-Blackford County border, where a Quonset hut was collapsed. Several tractors and a vintage Harley Davidson were inside and heavily damaged. Winds in this location before pushing into Blackford County were estimated at 120 mph. More significant damage was done farther north along the path.
Winds in this location were estimated at 50 to 55 mph.
Three electric poles have been blown down at or near the intersection of East County Line Road South and South County Road 1000 East due to damaging thunderstorm wind gusts. This necessitated a road closure.
Winds in this location were estimated at 50 mph.
A utility pole was blown almost all the way over onto South County Road 400 East near East State Road 38 due to damaging thunderstorm wind gusts.
Roof damage was noted at State Road 421 and County Road 400 South due to damaging thunderstorm wind gusts. Pea sized hail was also noted at this location.
Numerous large trees and branches were snapped. A roof of a barn and an old shed was destroyed. Also, the awning of a home was ripped off due to damaging thunderstorm wind gusts.
Thunderstorm wind gusts were measured at 64 mph on the south side of Tipton. A shed was destroyed as well.
Brief EF1 tornado within the heart of Muncie, with winds estimated at 95 mph, destroyed a garage, removed roof panels from a couple houses, snapped numerous trees, and uprooted a large tree then deposited it north of another large tree that was north of it.
A large bow echo on radar producing widespread straight line wind damage spun up this small, brief EF1 tornado.
The Muncie Fieldhouse had brick facade damage at the top of the building due to damaging thunderstorm wind gusts. It punctured a large hole in the roof and ruptured sprinkler pipes as big as four inches wide.
Water was 12 inches deep and rising at the time of this observation at Euclid Avenue and Maddox Drive due to heavy rainfall.
Tree limbs, six inches in diameter, were downed from a live tree on West Main Street due to strong thunderstorm wind gusts.
Two trees were downed in the 300 block of Schroeder Avenue due to damaging thunderstorm wind gusts.
A tree limb, six inches in diameter, was torn off a tree at Jackson Street and University Avenue in Muncie.
Thunderstorm wind gusts in this location was estimated at 65 mph. Pea size hail and downed small tree limbs were noted as well. The power was going off and on.
A utility pole with live wires was downed onto a vehicle with entrapment at North County Road 600 West and State Road 28 due to damaging thunderstorm wind gusts.
A tree and utility lines were down in this location on North 300 East due to damaging thunderstorm wind gusts.
Winchester police closed off North Main Street between 3rd and 4th Streets due to flooding from heavy rainfall. The officer reported water up to his fender wells of his police pick-up truck.
Localized flooding was occurring on various streets due to heavy rainfall. Rainfall of 2.38 inches fell in the Emergency Manager's rain gauge.
Several 6 to 8 inch tree limbs were snapped due to damaging thunderstorm wind gusts.
Dispatch reported flooded roads across portions of Jonesville due to thunderstorm heavy rainfall.
Several large tree limbs were down near State Road 3 due to damaging thunderstorm wind gusts.
Tree limbs were snapped along County Road 1200 South due to damaging thunderstorm wind gusts.
Flash flooding in Muncie and across much of Delaware County due to thunderstorm heavy rainfall. There were several streets closed with water flowing over them in Muncie.
Four inches of rain was causing small streams to exceed their banks and water to enter a basement east of Rushville.
A trained spotter reported 6 to 9 inches of standing water on Lick Creek Road, north of State Road 45 due to heavy rainfall. Several vehicles were stalled in water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2017Every state in 2017This day in weather historyThe tornado archive for Indiana, 2017Warnings in Indiana, November 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726157, 727151, 727158, 727163, 727164, 726158, 729135, 729217, 729252, 726159, 726160, 729186, 726161, 729187, 729263, 729209, 726162, 729253, 729264, 729268, 729269, 729270, 729271, 729272, 729273, 729274, 729278, 729279, 729284, 729275, 729285, 729286, 729276, 729277, 729282.